Georgia, 2008

Hail and Lightning Strike in Georgia, May 10, 2008

May 10, 2008 · NWS CAE · 3 events in 2 counties and zones

Cluster pulse storms moved through the CSRA and produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Cluster pulse storms moved through the CSRA and produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at May 10, 4:23 AM EST, 7 minutes earlier.

Area forecast discussion, May 10, 4:23 AM EST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
523 AM EDT SAT MAY 10 2008

.SYNOPSIS...
A WEAK COLD FRONT WILL DRIFT TO THE SOUTH AND STALL OUT OVER THE
AREA TONIGHT. THE FRONT WILL MOVE BACK NORTH AS A WARM FRONT
SUNDAY. THEN A STRONG COLD WILL MOVE THROUGH SUNDAY EVENING.
HIGH PRESSURE WILL BRING DRIER COOLER CONDITIONS MONDAY AND
TUESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
IN GOOD AGREEMENT WITH MODELS BRINGING WEAK COLD FRONT INTO AREA
TODAY. FRONT WILL FURTHER WEAKEN AND SLOW DOWN THIS AFTERNOON.
MAINLY DRY CONDITIONS NORTH PART OF CWA. BUT ENOUGH MOISTURE WITH
FRONT TO INCLUDE AT LEAST A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS JUST ABOUT ALL DAY SOUTHERN AND WESTERN PARTS OF THE
CWA. WILL ISSUE UPDATE TO REFLECT THIS CHANGE AND RE-ARRANGE ZONE
GROUPINGS FOR WEATHER. ANOTHER VERY WARM DAY WITH HIGHS IN THE
UPPER 80S.

SPC HAS CENTRAL AND SOUTHERN PARTS OF CWA IN SLIGHT RISK AREA THIS
AFTERNOON AS WELL. NAM AFTERNOON CAPES 1500-2000...LIS -5...AND
TOTALS 52-54. ETA BUFKIT WET BULB ZERO 9000-9500 FT. SO THREAT WILL
BE THERE IF WE CAN GET THUNDERSTORMS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
LIKE MODELS INCREASING SHOWER AND THUNDERSTORM CHANCES TONIGHT AS
UPPER LOW DROPS SOUTHEAST TOWARD AREA TONIGHT AND SUNDAY. A STRONG
SHORT WAVE ALSO MOVES THROUGH LATE IN THE DAY SUNDAY AND SUNDAY
EVENING. SYSTEM IS VERY DYNAMIC AND SPC HAS CAE CWA OUTLOOKED IN A
MODERATE RISK FOR SEVERE STORMS SUNDAY. UPPER FLOW DIFLUENT AHEAD
OF APPROACHING SHORT WAVE SUNDAY AND SHEAR SHOULD BE QUITE STRONG
AS WELL.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
AGREE WITH GFS SOLUTION. UPPER LOW MOVES EAST BY MONDAY AND UPPER
RIDGE BEGINS TO BUILD OVER AREA MONDAY THROUGH TUESDAY NIGHT.
INITIALLY COOLER MONDAY AND TUESDAY WITH HIGHS UPPER 70S TO LOWER
80S AND LOWS MONDAY NIGHT IN THE UPPER 40S. HIGH MOVES EAST BY
TUESDAY NIGHT AS ANOTHER WEATHER SYSTEM APPROACHES FROM THE WEST
AND BEGINS TO FLATTEN UPPER RIDGE BY WEDNESDAY. WARMER TUESDAY
NIGHT WITH LOWS IN THE 50S. WILL INCLUDE CHANCE TO SLIGHT CHANCE
OF SHOWERS AND THUNDERSTORMS WEDNESDAY THROUGH FRIDAY AS UPPER
TROUGH OUT WEST DEEPENS AND PULLS MOISTURE TO AREA ALONG WITH WARM
AIR ADVECTION FROM THE SOUTH.

&&

.AVIATION /10Z SATURDAY THROUGH WEDNESDAY/...
THUNDERSTORMS IN THE CAROLINA MOUNTAINS MOVING EAST-SOUTHEAST
OVERNIGHT. COLD FRONT NEAR THE NORTH CAROLINA/SOUTH CAROLINA BORDER
WILL BE A FOCUS FOR CONVECTION OVERNIGHT. EXPECT STORMS TO REMAIN
NORTH OF THE TAF SITES OVERNIGHT SO MID TO HIGH LEVEL CLOUDS EXPECTED.
FRONT WILL MOVE SOUTH ACROSS THE REGION SATURDAY AND BECOME
STATIONARY...ACROSS THE SOUTHERN MIDLANDS AND CSRA. THE FRONT WILL
BE A FOCUS FOR CONVECTION SATURDAY AFTERNOON AND EVENING. MODERATE
TO STRONG INSTABILITY EXPECTED. BETTER CHANCE OF THUNDERSTORMS CSRA
BUT AT THIS TIME WILL ONLY MENTION CB...CEILINGS SHOULD BE VFR MOST
OF THE TIME DURING THE AFTERNOON. TOWARD THE END OF THE TAF PERIOD
WINDS WILL BECOME NORTHEAST AND LOWER CEILINGS EXPECTED TO DEVELOP
ACROSS THE CENTRAL MIDLANDS.

OUTLOOK...LOW VISIBILITIES AND LOW CEILINGS ARE POSSIBLE SUNDAY
MORNING...IFR CONDITIONS. THUNDERSTORMS AND GUSTY WINDS ALSO
POSSIBLE SUNDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&

SYNOPSIS...07
NEAR TERM...07
SHORT TERM...07
LONG TERM...07
AVIATION...10
Hazardous weather outlook, May 9, 8:29 PM EST, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
929 PM EDT FRI MAY 9 2008

SCZ015-016-020>022-110130-
LANCASTER-CHESTERFIELD-NEWBERRY-FAIRFIELD-KERSHAW-
929 PM EDT FRI MAY 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVERNIGHT. THE
PRIMARY THREAT WILL BE LARGE HAIL. ISOLATED DAMAGING WIND GUSTS TO
70 MPH ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS SUNDAY MAY CONTAIN DAMAGING WIND AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GAZ040-063>065-077-SCZ018-025>031-035>038-041-110130-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-MCCORMICK-EDGEFIELD-SALUDA-
LEXINGTON-RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-
CLARENDON-BAMBERG-
929 PM EDT FRI MAY 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW THUNDERSTORMS SATURDAY AND SUNDAY MAY BECOME SEVERE WITH
DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Greer radar (KGSP), 125 km away, was scanning. The volume nearest the first event began at 09:30 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 lightning. Local standard time, as filed.

Hail, Lincoln

When
May 10, 4:30 AM EST
Where
Lincoln County, Lincolnton
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
33.780, -82.480

Sheriff reported nickel size hail in Lincolnton.

Lightning, Lincoln

When
May 10, 5:30 AM EST
Where
Lincoln County, Lincolnton
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.780, -82.480

Jones Chapel Church at 2322 Thomson Hwy was struck by lightening causing a small fire. It appears that the church steeple was stuck, causing fire/damage to the steeple and roof structure below it. Heavy rain at the time minimized the fire spread. The fire was quickly contained causing minimal damage. Initial damage estimates were $10,000 to the structure.

Hail, Burke

When
May 10, 7:47 PM EST to 7:59 PM EST
Where
Burke County, 10 mi W of Waynesboro to 8 mi W of Waynesboro
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
33.080, -82.193

Fire department reported quarter size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 86786, 87264, 86787.